advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Brooklyn, New York, USA:

I am a 27 year old female, who has had type 1 diabetes for about three years, and I am currently on an intensive insulin regimen with NPH and Humalog in the morning (about 9 am), Humalog with lunch and dinner, and NPH at bedtime (11:30 pm-12:00 midnight). My last A1c was 6.6%, but lately, I've been waking up high (around 180 mg/dl [10 mmol/L]).

I began slowly increasing my nighttime NPH dosage, and while this has helped with the morning highs, I've been experiencing severe hypos after breakfast and before lunch. Is my problem that I'm taking my night dose too late (should I be taking it earlier in the evening)? If that is not the problem, should I be lowering my morning dose of Humalog?

Answer:

I think you are almost at the point of answering your own questions. I agree that the time intervals between pm NPH and breakfast should be looked at. Usually, I like to see the NPH taken roughly nine hours before you wake up. Therefore, if you take NPH at 12:00 midnight, and you take am insulin at 9:00 am, the interval is nine hours. This is a reasonable duration. However, it sounds like you may be seeing the pm NPH lasting a little longer so that you get the morning Humalog working at the same time the nighttime NPH is still peaking. I would work on moving the NPH at bedtime back by an hour and see if that helps. The lows before lunch may be the result of just too much insulin on board.

Because I have not been treating you and you are working with a physician on your care, it is important that any changes you make be reviewed and approved before implementing.

JTL

DTQ-20011030114733
Original posting 1 Nov 2001
Posted to Daily Care

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:26
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.